Alert archive / North Dakota / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Grand Forks, ND

April 23, 2022Traill County, North Dakota; Norman County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Apr 23, 2022, 5:22 PM CDT for Traill County, North Dakota; Norman County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2022, 5:22 PM CDT (22:22 UTC)
Expired
Apr 23, 2022, 11:30 PM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Norman County, MN, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 51 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

351 
WGUS53 KFGF 232222
FFWFGF
MNC107-NDC097-240430-
/O.NEW.KFGF.FF.W.0005.220423T2222Z-220424T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
522 PM CDT Sat Apr 23 2022

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  Western Norman County in northwestern Minnesota...
  Southeastern Traill County in southeastern North Dakota...

* Until 1130 PM CDT Saturday.

* At 522 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Halstad, Hendrum, Shelly, Perley, Lockhart and Caledonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4724 9685 4724 9686 4750 9690 4750 9651
      4715 9661 4715 9684 4716 9682 4717 9682
      4718 9683 4719 9682 4719 9683 4719 9684
      4720 9683 4722 9684 4723 9683

FLASH FLOOD...RADAR INDICATED

$$

Perroux

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 4:52 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 23, 4:52 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
452 PM CDT Sat Apr 23 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 424 PM CDT Sat Apr 23 2022

SFC low has moved into SE ND and will continue to lift
northeastward through the area tonight. Storms continue fire and
lift northward across the area in the warm sector with dewpoints
into the 60s lifting through much of the central/eastern portion
of the forecast area. Shear and instability profiles still
suggesting potential for tornado threat with stronger storms,
damaging wind gusts and heavy rain. With the heavy rain and
snowmelt from the past 24 hours saturating many areas with ongoing
flooding, a continued threat of additional flooding/flash flooding
will be possible in areas with thunderstorm activity. Severe
threat becoming more limited as the warm front lifts north and dry
line moves in behind and daytime heating wanes into the mid
evening hours. Gusty winds in the dry sector with gusts to 40-50
mph common so will continue the wind advisory for the southern
third of the area through 7pm.

Elevated thunderstorm activity possible into the overnight hours
across the area, with the colder air continuing to increase across
the west. Rain is expected to changeover to a wintry mix in the
Devil's lake basin late tonight with a changeover to all snow by
Sunday morning. With the upper low rotating through the forecast
area Sunday, precipitation chances continue across much of the
forecast are with some heavier convective bands possible. This may
result in accumulating snowfall in the far north/northwest. Snow
combined with gusty northwest winds to 50mph on the backside of
the system will create reduced visibilities at times and
potentially hazardous travel. Have issued a winter weather
advisory for locations where over an inch of snow is expected.
Some brief reductions in visibility in areas where less than an
inch possible as well. Other areas further south in the valley and
to to the west will see the gusty winds as well and therefore have
another wind advisory in place through the day Sunday.

Precipitation is expected to taper off across the area by Sunday
evening, with winds starting to diminish some as well. Therefore
expect improving conditions into Sunday evening.

.LONG TERM...(Monday through Saturday)
Issued at 424 PM CDT Sat Apr 23 2022

Upper ridging to build into the Northern Plains for the beginning
of the week with dry conditions expected Monday into mid-week.
Temperatures will remain below normal through much of the week,
but do begin to approach normal toward the end of the week with
highs into the 50s. An upper level system will move through the
region by late week bringing additional chances for precipitation
Thursday into Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 130 PM CDT Sat Apr 23 2022

Main TAF concerns center around varied CIGS with IFR/LIFR CIGS
north of the warm front and MVFR/VFR CIGS south of the front. Some
VSBY reduction in localized fog, and also expected in showers and
thunderstorms through the afternoon/evening. Winds to remain gusty
most locations initially from the ENE possibly shifting to the SE,
then as the low moves east of the area into Sunday shifting to the
NW and gusty.

&&

.HYDROLOGY...
Issued at 424 PM CDT Sat Apr 23 2022

With heavy rainfall and snowmelt over the past 24 hours and
additional precipitation expected this evening, many areas are
under areal flood warnings with many roads impacted across the
area. Rivers continue to respond to the additional moisture with
many rising quickly. The hardest hit areas are across the northern
half of the area where heavy rainfall is combining with snowmelt
to produce rises on local rivers. Several sites across northwestern
Minnesota along the Snake River and the Red Lake River are both
have exceeded Moderate stage, with the Red Lake River at Crookston
expected to move into Major stage tonight and could have a record
crest by Monday afternoon.

Across ND points along the Sheyenne River could go into Moderate
Stage tonight and increase into Major stage by late Sunday.
Main stem Red River forecast points at Grand Forks and Oslo will
move into moderate flooding tonight into Sunday as well. Red River
points further south such as at Fargo will remain in minor stage.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 7 PM CDT this evening for NDZ039-049-052-053.

     Winter Weather Advisory from 4 AM to 7 PM CDT Sunday for NDZ006-
     007-014-015-024.

     Winter Weather Advisory from 7 AM to 7 PM CDT Sunday for NDZ008-
     016-026-028-054.

     Wind Advisory from 7 AM to 7 PM CDT Sunday for NDZ027-029-030-
     038-039-049-052-053.

MN...Wind Advisory until 7 PM CDT this evening for MNZ003-029-030-040.

SHORT TERM...MJB
LONG TERM...MJB
AVIATION...MJB
HYDROLOGY...MJB
Hazardous weather outlook, Apr 23, 5:20 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
520 PM CDT Sat Apr 23 2022

MNZ001>003-014>016-022>024-027>032-040-NDZ027-029-030-038-039-053-
241200-
West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele-
Traill-Barnes-Cass-Richland-
520 PM CDT Sat Apr 23 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms with potential for severe threats of damaging winds
and isolated tornadoes and large hail are possible through early
evening. Heavy rainfall is possible through this evening.

River flooding and areal flooding is occurring across the area due
to spring snow melt and heavy rainfall. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty northwest winds will be possible Sunday.

Spring snow melt river flooding will continue for much of this
week. Refer to the latest flood warnings and statements for
detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible early this evening.

NDZ006>008-014>016-024-026-028-054-241200-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Griggs-Western Walsh-
520 PM CDT Sat Apr 23 2022

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

River flooding and areal flooding is occurring across the area due
to spring snow melt and heavy rainfall. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

Rain is expected to change to a wintry mix or snow late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow and gusty winds will create hazardous wintry conditions
across the area Sunday. A Winter Weather Advisory is in effect
through 7pm Sunday evening.

Spring snow melt river flooding will continue for much of this
week. Refer to the latest flood warnings and statements for
detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Snowfall and visibility
estimations are appreciated.

MNZ004>009-013-017-241200-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-South Beltrami-
520 PM CDT Sat Apr 23 2022

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...Tonight

River flooding and areal flooding is occurring across the area due
to spring snow melt and heavy rainfall. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Spring snow melt river flooding will continue for much of this
week. Refer to the latest flood warnings and statements for
detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ049-052-241200-
Ransom-Sargent-
520 PM CDT Sat Apr 23 2022

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

Gusty southerly winds can be expected through early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty northwest winds are expected Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MJB

In the hours before

Local storm report, Apr 23, 2:55 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
255 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FLOOD            CROOKSTON               47.77N 96.61W
04/23/2022                   POLK               MN   PUBLIC

            CITY MANAGERS ARE REQUESTING PERSONS 16 AND
            OVER FOR SANDBAGGING ALONG DIKES AND WALK
            PATHS.

&&
Local storm report, Apr 23, 3:52 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
352 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     3 SSW GARDNER           47.10N 96.99W
04/23/2022                   CASS               ND   PUBLIC

            8-10FT TREES BROKEN AT TRUNKS WITH DIME SIZE
            AND STRONG WIND.

&&
Local storm report, Apr 23, 3:55 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
355 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 SSW GARDNER           47.10N 96.99W
04/23/2022                   CASS               ND   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            SSW GARDNER. 8-10FT TREES BROKEN AT TRUNKS
            WITH DIME SIZE AND STRONG WIND.

&&
Special weather statement, Apr 23, 4:46 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
446 PM CDT Sat Apr 23 2022

MNZ001-NDZ027-030-232215-
West Polk MN-Traill ND-Grand Forks ND-
446 PM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of southwestern Polk,
southeastern Grand Forks and northeastern Traill Counties through 515
PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reynolds, or 17 miles south of Grand Forks, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Thompson around 500 PM CDT.
  Bygland around 505 PM CDT.

Other locations in the path of this storm include Mallory, Grand
Forks, Merrifield and East Grand Forks.

This includes Interstate 29 between mile markers 116 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
Minnesota...and southeastern and northeastern North Dakota.

&&

LAT...LON 4757 9685 4757 9711 4802 9718 4802 9678
TIME...MOT...LOC 2146Z 179DEG 33KT 4765 9699

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TG
Special weather statement, Apr 23, 5:03 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
503 PM CDT Sat Apr 23 2022

MNZ001-002-232230-
West Polk MN-Norman MN-
503 PM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of northwestern Norman
and southwestern Polk Counties through 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hadler, or 37 miles north of Fargo, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lockhart around 510 PM CDT.
  Beltrami around 520 PM CDT.

Other locations in the path of this storm include Greenview and
Eldred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
Minnesota.

&&

LAT...LON 4731 9651 4731 9677 4775 9684 4775 9644
TIME...MOT...LOC 2202Z 179DEG 33KT 4739 9665

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TG
Local storm report, Apr 23, 5:09 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
509 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             EAST GRAND FORKS        47.93N 97.02W
04/23/2022  NULLNAN INCH     POLK               MN   PUBLIC

            PEA SIZED HAIL REPORTED ACCUMULATING IN EAST
            GRAND FORKS.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:14 PM CDTSevere Thunderstorm WarningFGFCass, Richland46 min
Apr 22, 10:06 PM CDTSevere Thunderstorm WarningFGFCass, Richland29 min
Apr 22, 11:29 PM CDTSpecial Weather StatementFGFRansom, Richland, Sargent61 min
Apr 23, 4:32 AM CDTAreal Flood WarningFGFGrand Forks, Traill11 hr
Apr 23, 6:18 AM CDTAreal Flood WarningFGFGrand Forks, Griggs, Nelson, Steele, Walsh10 hr
Apr 23, 10:24 AM CDTRiver Flood WarningFGFCass3 days
Apr 23, 10:37 AM CDTRiver Flood WarningFGFWalsh10 days
Apr 23, 10:40 AM CDTRiver Flood WarningFGFPembina22 days
Apr 23, 10:42 AM CDTRiver Flood WarningFGFCass39 days
Apr 23, 10:42 AM CDTRiver Flood WarningFGFCass40 days
Apr 23, 11:13 AM CDTFlash Flood WarningFGFGrand Forks9 hr
Apr 23, 11:29 AM CDTRiver Flood WarningFGFRichland24 hr
Apr 23, 11:32 AM CDTRiver Flood WarningFGFTraill28 days
Apr 23, 1:27 PM CDTWind AdvisoryFGFCass, Ransom, Richland, Sargent5 hr
Apr 23, 1:50 PM CDTTornado WarningFGFRichland40 min
Apr 23, 2:28 PM CDTTornado WarningFGFCass, Ransom, Richland47 min
Apr 23, 3:11 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill49 min
Apr 23, 3:17 PM CDTAreal Flood AdvisoryFGFCass, Richland3 hr
Apr 23, 3:30 PM CDTTornado Warning Tornado observedFGFBarnes11 min
Apr 23, 3:50 PM CDTAreal Flood AdvisoryFGFCass, Traill3 hr
Apr 23, 3:56 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill49 min
Apr 23, 4:02 PM CDTWind AdvisoryFGFBarnes, Cass, Grand Forks, Ransom, Richland, Sargent and 2 more27 hr
Apr 23, 4:05 PM CDTWinter Weather AdvisoryFGFBenson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 6 more42 hr
Apr 23, 4:18 PM CDTFlash Flood WarningFGFCass, Grand Forks, Traill6 hr
Apr 23, 4:46 PM CDTSpecial Weather StatementFGFGrand Forks29 min
Apr 23, 4:47 PM CDTAreal Flood WarningFGFGrand Forks, Griggs, Nelson, Steele, Walsh4 days
Apr 23, 6:02 PM CDTAreal Flood WarningFGFSteele22 hr
Apr 23, 6:09 PM CDTAreal Flood WarningFGFTraill4 days
Apr 23, 6:26 PM CDTFlash Flood WarningFGFGrand Forks6 hr
Apr 23, 12:15 AM CDTSpecial Weather StatementFGFClearwater60 min
Apr 23, 2:50 AM CDTSpecial Weather StatementFGFClearwater40 min
Apr 23, 3:57 AM CDTSpecial Weather StatementFGFBeltrami, Clearwater48 min
Apr 23, 4:51 AM CDTSpecial Weather StatementFGFPennington, Red Lake39 min
Apr 23, 5:35 AM CDTSpecial Weather StatementFGFBeltrami25 min
Apr 23, 6:03 AM CDTSpecial Weather StatementFGFBeltrami57 min
Apr 23, 7:20 AM CDTAreal Flood WarningFGFBeltrami, Clearwater, Hubbard, Lake of the Woods, Marshall, Pennington and 1 more18 hr
Apr 23, 8:00 AM CDTRiver Flood WarningFGFPennington4 days
Apr 23, 8:56 AM CDTRiver Flood WarningFGFNorman6 days
Apr 23, 8:56 AM CDTRiver Flood WarningFGFNorman27 days
Apr 23, 8:56 AM CDTRiver Flood WarningFGFPolk12 days
Apr 23, 8:56 AM CDTRiver Flood WarningFGFNorman6 days
Apr 23, 8:56 AM CDTRiver Flood WarningFGFClay5 days
Apr 23, 8:56 AM CDTRiver Flood WarningFGFClay5 days
Apr 23, 10:13 AM CDTRiver Flood WarningFGFRoseau4 days
Apr 23, 11:58 AM CDTFlash Flood WarningFGFClearwater6 hr
Apr 23, 1:03 PM CDTFlash Flood WarningFGFClearwater, Polk, Red Lake6 hr
Apr 23, 5:03 PM CDTSpecial Weather StatementFGFNorman27 min
Apr 23, 5:10 PM CDTAreal Flood WarningFGFBecker, Clearwater, Mahnomen, Polk, Red Lake4 days
Apr 23, 5:28 PM CDTSpecial Weather StatementFGFPolk32 min
Apr 23, 5:36 PM CDTSevere Thunderstorm WarningFGFPolk24 min
Apr 23, 6:00 PM CDTSpecial Weather StatementFGFPolk45 min

Nearby

Flash Flood Warnings in North Dakota, 2022Flash Flood Warnings in Minnesota, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.